Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
176 Doctors are Online

Dialysis patient. Body moves in nonrhythmic involuntary way, cannot swallow, has rashes, high BP. Remedy of the condition?

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 502 Questions
Hi,my mother ,67 yrs old,is a dialysis patient.she has to do it twice per week.for last two and half month she is suffering from an uncommon physical movement.her whole body moves in a nonrythmic involuntery way for all the time when she is awake.but whenever she gets asleep the movement remains no more.then it starts as soon as she is not in sleep.nowdays(for last 15 days)she doesnot want to take anything to eat.this symtom has started since one month but now it has increased very much. she cannot get up or sit or stand by has been a great problem to feed her or give her medicines.she doesn't want to swallow seems that she can't get the instuction from her brain.the result is that she lacs nutrition.she doesn'n speak clearly.In last November she was admitted in hospital for breathing trouble.after returning home we saw that she didn't talk..she was suffering from pain in the backside of her this condition she was sent to a neurologist who gave her SERTA tablet.but she didn't recover,then she went to a neurologist who prescribed her ROPARK and AMANTREL.after this medication the movement of whole body started.then my mother was given PRAMIPEX by the doctor.but the result was that her whole body got plenty of rashes,irritation and burn like injury.she couldn't recover from that movement she is taking PACITANE100 till date.but of no I told you that she is a Dialysis patient,she takes some medicines regularly,named-STAMLO 5,MINIPRESS XL5,APRESOL25,ARKAMIN100,DYTOR100,THYRONORM100,ALPHA D3,OMEZ(OMEZ has been stopped for last few days).SHE IS A HIGH BLOOD PRESSURE PATIENT.I want to know the cause and the remedy of this condition my mother is suffering from a lot.
Posted Tue, 22 May 2012 in Medicines and Side Effects
Answered by Dr. Shiva Kumar R 1 hour later

Thanks for the query

From the information provided to me it looks like she is suffering from a condition called as choreoathetosis. Chronic renal failure and haemodialysis patients are prone to develop encephalopathy of unclear cause. Whenever a structure called basal ganglia is involved in the brain, abnormal movements arise such as chorea and athetosis arise. Rarely disease of the cerebellum which co-ordinates movements can cause speech problems and ataxia which can mimic chorea.

A good physical examination from the Neurologist would differentiate chorea from ataxia. MRI of the brain will indicate if there is involvement of the basal ganglia and the cerebellum. Thiamine deficiency in people undergoing dialysis can also present with similar problems.

Medications like Haloperidol and pimozide will benefit choreoathetosis. Pacitaine, pramipex, amantrel and ropark are not the primary drugs used in the treatment of chorea.

So I personally advise you to see a good Neurologist for a good clinical examination and syndromic diagnosis. In addition to encephalopathy, condition like Stroke can be diagnosed on the MRI of the brain. Depending on the findings on the imaging further investigations can be planned.

Let me know if I have missed out any other concern in your question.

Yet again, I duly appreciate your query to me, I do hope that you have found something useful to help you and I shall be glad to answer any further apprehensions.


Dr Shiva Kumar R
Consultant Neurologist & Epileptologist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor